Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Could Sustiva Viramune class be causing lipo issues?
Feb 6, 2005

Hi Dr. Henry, Thanks for providing a great service to all of us. We really appreciate it! Here is my question. I was wondering if the class of drug that Sustiva and Viramune are in could be causing my lipoatrophy/lipodystrophy. Here is why I think so. In 1998 I switched off the PIs (taking it with what is now Combivir) and went on Sustiva (taking it with what is now Combivir). Soon afterwards, lipoatrophy set in. In 2003, I switched from Sustiva to Viramune and shortly afterwards, fat accumulated in my lower face, neck and shoulders. I am currently taking Truvada and Viramune and was thinking of the possible switch to Epzicom and Reyataz to see if this could control or reverse the lipo issues. What do you think?

Response from Dr. Henry

We still have much to learn about factors contributing to lipodystrophy. Age, sex, race, HIV history, and other individual factors (genetics)can contribute so it is not always just a drug or drug combination. There is little data suggesting that switching from Viramune/Truvada to Reyataz/Epzicom would help lipodystrophy. Whether switching off all NRTIs might help i(ie to a dual ritonavir boosted PI regimen) is an active question for which data is still also very limited. Exercise, diet, growth hormone, testosterone and other modalities help some patients and are still under study. KH



Previous
sinusitis
Next
The CMV Connection

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement